Alert archive / Wyoming / Winter Storm Warnings in 2023

Winter Storm Warning 2, NWS Riverton, WY

January 26, 202310 counties in Wyoming

NWS Riverton, WY issued this winter storm warning at Jan 26, 2023, 1:14 PM MST for 10 counties in Wyoming. It took effect at Jan 26, 2023, 5:00 PM MST. It was in force for 3 days. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 26, 2023, 1:14 PM MST (20:14 UTC)
In effect from
Jan 26, 2023, 5:00 PM MST
Expired
Jan 29, 2023, 5:00 PM MST
In force
3 days
Issued by
NWS Riverton, WY

Counties Big Horn County, WY, Fremont County, WY, Hot Springs County, WY, Johnson County, WY, Lincoln County, WY, Natrona County, WY, Park County, WY, Sublette County, WY, Teton County, WY, Washakie County, WY

The radar

The Riverton/Lander radar (KRIW), 58 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this winter storm warning went out at Jan 26, 10:47 AM MST, 2 hours 27 minutes earlier.

Area forecast discussion, Jan 26, 10:47 AM MST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1047 AM MST Thu Jan 26 2023

.DISCUSSION...(Today through Wednesday)
Issued at 238 AM MST Thu Jan 26 2023

A lot to talk about today. We continue to have some light snow
across the west but we are in a lull right now. Some snow showers
will continue across then west today. In addition, a bit of jet
energy will bring some snow to the east today but amounts look
light with the best forcing remaining to the west of the County
Warning Area. There is a bit of concern in Johnson County late
today though as the HRRR shows some banding developing. The other
models are drier so we will hold off on any highlights. Most other
areas should have a mainly dry day with gusty winds around Casper
and Buffalo for example.

Better forcing and deeper moisture will reach the western mountains
tonight and bring the start of some steadier snow once again. The
heavier snowfall rates may hold off until Friday though when the
area gets under the influence of some jet energy and a trough axis
approaches the area. Meanwhile, East of the Divide, most of the day
looks to remain dry as flow is largely of the downsloping variety.
The exception will the Bighorn Range where favorable upslope flow
will keep moderate to heavy snow going. We have hoisted a Winter
Storm Watch for the Bighorn Range with the expected snow and there
is a very good chance it will be upgraded sometime today.

An Arctic Boundary will begin to press toward the area of Friday
night into Saturday, and this will provide the lifting mechanism to
bring snow in earnest to areas East of the Divide. Here, there is
more uncertainty as to how much snow will fall. As with the
passage of many Arctic Fronts, the snow will be of the banded
variety and this far out, these bands are very difficult to nail
down. And different models have different solutions as to there
these will be. For now, few changes were made to amounts. However,
these are likely to change over the next few days so stay tuned.
Also, the Arctic air will drop into the area on Saturday East of
the Divide with many areas seeing morning highs or falling
temperatures through the day.

The ending time is also uncertain, some deterministic models, like
the GFS and some ensemble members show the snow ending for a time
Saturday night. Others show the snow lingering through Saturday
night. Meanwhile, on Sunday, additional snow may be possible, And
upper level low moving across the Desert Southwest will try to feed
some moisture northward to overrun the cold dome over the Cowboy
State. The uncertainty is how far north will it get since we will be
on the edge of it. For now, we kept it largely to south of the Owl
Creek Range and kept amounts on the light side until there is more
uncertainty. Almost all snow should end by Monday.

Now we turn our attention to how low will the temperatures go. At
this point, 700 millibar temperatures are not as cold the record
setting outbreak we had in December, bottoming out around minus 25
as opposed to minus 30. In addition, there will likely be more cloud
cover, especially through Monday that may but a lid of temperatures.
The coldest night would likely be Monday night with the clouds
breaking up and the lowest mid level temperatures. Widespread 40
below looks unlikely though. There could be some minus 30
temperatures East of the Divide though. Many areas probably won't
rise above zero Monday or even Tuesday.

Mainly dry weather should return for the middle of the week. There
are differences in the models though with the European bringing
ridging over the area through midweek, bringing strong inversions to
the valleys and basins. The GFS has more of a northwest flow pattern
with a couple of shortwaves moving through the west. Didn't take a
real close look at this given the concerns closer to now though.

So, to sum things up, we will have an active next few days with good
chances for snow and frigid temperatures. The confidence is high in
the following, very heavy snow in the west, likelihood of snow East
of the Divide and frigid temperatures moving in this weekend and
sticking around into the early next week. Confidence is still low on
placement of the snow East of the Divide as well as timing of the
ending of the snow.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1045 AM MST Thu Jan 26 2023

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals.

For KJAC terminal...Snow will continue through the TAF period with
IFR conditions expected to prevail through at least the next 24
hours.

For KBPI/KPNA terminals...A breezy northwest wind will prevail
through the afternoon, but quickly diminish overnight. Snow will be
in the vicinity of KPNA after 03Z this evening, but MVFR reductions
to cig/vsby are not anticipated until around 15/16Z Friday as the
upper low pressure system slides further southward.

For KRKS terminal...Very strong winds with gusts up to 40kts will
continue through much of the TAF period with gusts decreasing to
30kts overnight. Occasional reductions to vsby are possible through
this afternoon due to blowing snow at ground level. Otherwise, snow
will begin to move into the area of the terminal overnight with
occasional MVFR cig/vsby possible through the remainder of the TAF
period.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals.

For KCOD and KCPR terminals...Will see very gusty winds with
gusts up to 40kts continue through much of the TAF period. A few
brief rounds of snow showers are possible as well, with greatest
confidence and potential for locally MVFR conditions at KCPR.

For KWRL terminal...A few brief rounds of snow showers are
possible through the TAF period, especially after 00Z. MVFR
conditions are possible during the snow showers. Otherwise, VFR
conditions and light winds prevail.

For KLND and KRIW terminals...VFR conditions expected to prevail
through the next 24 hours. A brief round of light snow showers
could impact both terminals overnight, but confidence is low for
any MVFR conditions as a result. KRIW could see a breezy northwest
wind develop this afternoon, which would continue through the
evening, diminishing overnight.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 238 AM MST Thu Jan 26 2023

Snow showers will continue across the north today and west today but
amounts should remain on the light side. Steadier snow will return
to the west tonight and especially Friday and the spread East of the
Divide later Friday into Friday night. A gusty wind will occur in
the Lee of the Absarokas and in portions of Johnson, Sweetwater and
Natrona Counties today. Relative humidity will remain above
critical.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from 5 PM MST this afternoon through Sunday
morning for WYZ001-002-008-009-012-013-023-024.

&&

Discussion...Hattings
AVIATION...Hensley
FIRE WEATHER...Hattings
Hazardous weather outlook, Jan 26, 2:48 AM MST, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
248 AM MST Thu Jan 26 2023

WYZ001>020-022>030-271400-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
248 AM MST Thu Jan 26 2023

...Numerous Winter Storm Watches in effect for Western Wyoming
and the Bighorn Range from tonight through Sunday Morning...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Snow likely  over the northern and western mountains.

Snow possible in Johnson County.

Gusty winds at times over southern portions, Johnson and Natrona
counties, the Cody Foothills and the Upper Wind River Basin.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday through Monday...Snow will continue over northern and
northwestern portions Friday, becoming widespread across the area
Saturday. This activity will remain possible through Monday. Much
colder temperatures starting Saturday. High temperatures Monday
and Tuesday may remain below zero East of the Continental Divide.
All areas will see temperatures 20 to 30 degrees below normal.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 1:14 PM MSTWinter Storm WatchRIWBig Horn, Fremont, Hot Springs, Johnson, Natrona, Park and 2 more13 hr
Jan 26, 1:17 PM MSTHigh Wind WarningRIWSweetwater29 hr

Nearby

Winter Storm Warnings in Wyoming, 2023Every winter storm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.